Lightning, Jeff Davis
- When
- August 9, 5:23 PM EST
- Where
- Jeff Davis County, Hazelhurst
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 31.870, -82.600
Lightning caused a tree fire on 31 Sparrow Lane in Hazlehurst.
The sea breezes and outflow combined with a short wave upper level trough produced isolated strong storms. Lightning caused a brief fire in Jeff Davis and heavy rainfall occurred in Appling County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
The sea breezes and outflow combined with a short wave upper level trough produced isolated strong storms. Lightning caused a brief fire in Jeff Davis and heavy rainfall occurred in Appling County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 9, 1:59 PM EST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
259 PM EDT TUE AUG 9 2011
...DANGEROUS HEAT INDICES AND VERY HOT TEMPS NEXT FEW DAYS...
.CURRENTLY...SCT TO NMRS AREAS OF CONVECTION CONT ACROSS THE SRN
ZONES...MAINLY S OF I-10. ISOLD TO SCT SHOWERS AND STORMS ELSEWHERE.
ONE MID LEVEL SHORTWAVE TROUGH IS NOTED NEAR MARION COUNTY AREA WITH
ANOTHER ONE FROM PARTS OF N AND CENTRAL NRN GA TO S CENTRAL AL.
TEMPS ARE IN THE LOWER TO MID 90S OVER THE REGION WITH MUCH LOWER
READINGS OVER THE S ZONES WHERE MOSTLY CLOUDY CONDS AND OCNL
CONVECTION HAS OCCURRED.
.SHORT TERM...
TONIGHT...DEEPEST LIFT AND MOISTURE WILL CONT TO MOVE ACROSS NE FL
WITH ACTIVITY SLOWLY WINDING DOWN LATE TONIGHT. LLVL SPEED
CONVERGENCE WILL LIKELY SUPPORT SCT WEAK CONVECTION OVER OUR SW
ZONES BTN 06Z-12Z. ANOTHER SHORTWAVE TROUGH DISTURBANCE WILL MOVE
INTO SE GA BY MIDNIGHT AND SEEMS TO SUPPORT A SLIGHT CHANCE OF
SHOWERS AND STORMS AFT MIDNIGHT EVEN AFTER LOSS OF DAYTIME HEATING.
WED...DRIER AIR BEGINS TO WORK INTO THE AREA AS SHORTWAVE TROUGH
MOVES THROUGH AND OFF THE COAST OF NE FL. WEAK SFC TROFFING FROM SC
TO SW GA WILL MOVE EWD AND WILL LESSEN THE WLY GRADIENT FLOW OF
RECENTLY. MAX POPS AROUND 50% OVER SRN MOST ZONES WILL TAPER OFF TO
10-20% OVER NRN ZONES. INCREASED SUBSIDENCE WILL PUSH TEMPS AGAIN TO
MID-UPPER 90S WITH SLIGHTLY LOWER DEWPOINTS. STILL...A HEAT ADVY MAY
BE NEEDED FOR PORTIONS OF THE AREA...MAINLY SUWANNEE VALLEY AREA TO
NEAR JAX. WED NIGHT...SFC TROF WEAKENS OVER THE AREA AND WEAK PRES
PATTERN AND ANY ISOLD CONVECTION SHOULD DISSIPATE BY MIDNIGHT.
THU...MUCH DRIER CONDS ON NW FLOW/BUILDING HIGH PRES ALOFT EXPECTED
WITH ONLY 15-20% RAIN CHANCES...BUT THE MAIN STORY WILL BE THE HEAT
WITH HIGHS TOPPING AROUND 100 DEG! CURRENT RECORDS AT CLIMATE SITES
STAND AROUND THE 98-100 DEG RANGE AND THEY ARE IN JEOPARDY OF BEING
TIED OR BROKEN. AS FAR AS HEAT INDICES...SOMEWHAT LOWER DEWPOINTS WILL
HELP READINGS STAY MOSTLY BELOW 110.
BY FRI...MID LEVEL HIGH PRES WILL SHIFT A BIT WWD AWAY FROM THE
REGION AND PWATS NUDGE UP A BIT. SLIGHTLY HIGHER POPS AT 20-30% ARE
ADVERTISED...BUT GENERALLY ISOLD ACTIVITY EXPECTED DUE NVA AND DRY
MID LEVEL AIR. HIGHS AGAIN OPPRESSIVE IN THE MID AND UPPER 90S WITH
100 DEG READINGS EXPECTED IN A FEW SPOTS.
.LONG TERM...SAT-TUE.
ON SAT...MID LEVEL RIDGE WILL BE ACROSS THE N GULF OF MEXICO WHILE
BROAD TROUGHING WILL EXIST FROM THE NRN PLAINS TO THE NE U.S. COAST.
E COAST TROUGH DEEPENS ON SUN AND EARLY MON THOUGH THE TROUGH BEGINS
TO LIFT OUT BY LATE MON INTO TUE. THERE IS REASONABLY GOOD
CONFIDENCE OF A COLD FRONT MOVING SEWD INTO THE REGION BY SUN AND
MOVING THROUGH THE AREA ON MON. THE FRONT MAY DISSIPATE/BECOME
DIFFUSE ON TUE AS THE UPPER SUPPORT BECOMES WEAK.
A WEAK PRES PATTERN ON SAT WILL ALLOW FOR SEA BREEZES TO FORM WITH
ENOUGH MOISTURE TO SUPPORT SCT SHOWERS AND STORMS. ON SUN...AS
FRONT APPROACHES WLY FLOW WILL LIKELY INITIATE SCT CONVECTION AND
THEN SPREAD EWD TOWARD NE FL/SE GA COAST DURING THE DAY. IN
GENERAL...EXPECTED SCT SHOWERS AND STORMS ON MON AND TUE. TEMPS LOOK
TO BE ABOVE AVERAGE ON SAT AND DROP SLIGHTLY BY SUN-TUE AS .
&&
.AVIATION...
HAVE RECENTLY ADDED TEMPO TSRA GROUPS WITH IFR VISIBILITIES AT THE
JACKSONVILLE AREA TERMINALS BASED ON LATEST RADAR IMAGERY. THIS
ACTIVITY IS EXPECTED TO REMAIN BRIEF AND WILL LIKELY WRAP UP BY
21Z. OTHERWISE VFR CONDITIONS WILL PREVAIL.
&&
.MARINE...
NOCTURNAL SURGE WILL DICTATE ONE MORE SCEC HEADLINE OVER THE
OFFSHORE ZONES TONIGHT. WINDS WILL THEN SETTLE DOWN SOME WITH
MORE BENIGN CONDITIONS THURSDAY AND FRIDAY.
&&
.FIRE WEATHER...
HOT AND DRY CONDITIONS ARE EXPECTED ON THURSDAY AND FRIDAY WITH
TEMPERATURES AROUND 100 DEGREES AND MINIMUM HUMIDITIES AROUND 35
PERCENT. WINDS ARE EXPECTED TO BE FAIRLY LIGHT...LESS THAN 10 MPH.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 74 97 73 100 / 30 10 10 20
SSI 78 95 78 97 / 20 20 10 10
JAX 76 97 75 99 / 30 30 20 20
SGJ 76 94 77 96 / 30 30 20 10
GNV 75 95 75 99 / 30 40 20 20
OCF 75 94 76 98 / 40 50 20 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR APPLING-ATKINSON-
BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-COASTAL GLYNN-
COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-
WARE-WAYNE.
AM...NONE.
&&
SHASHY/SHULER/KEEGANHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 1120 AM EDT TUE AUG 9 2011 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-101000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 1120 AM EDT TUE AUG 9 2011 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. ...HEAT ADVISORY IN EFFECT ACROSS SOUTHEAST GEORGIA... ...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... .DAY ONE...TODAY AND TONIGHT... DANGEROUS HEAT INDICES WILL TOP OUT AROUND 110 DEGREES ACROSS SOUTHEAST GEORGIA AND A HEAT ADVISORY IS IN EFFECT. HEAT INDICES WILL TOP OUT IN THE 105 TO 110 RANGE ACROSS NORTHEAST FLORIDA. PLEASE REFER TO THE URGENT WEATHER MESSAGE FOR MORE DETAILS. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY. STRONG GUSTY WINDS...EXCESSIVE LIGHTNING AND LOCALLY HEAVY RAINFALL IS EXPECTED WITH THIS ACTIVITY THIS AFTERNOON AND EVENING. ISOLATED STRONG AND SEVERE STORMS ARE POSSIBLE...MAINLY ACROSS SOUTHEAST GEORGIA. STORM MOTION WILL BE TO THE EAST AROUND 15 TO 20 MPH. MARINERS SHOULD BE ON THE LOOKOUT FOR THUNDERSTORMS MOVING OFFSHORE AFTER 1 PM...WHICH MAY PRODUCE WINDS OF 35 KNOTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... DANGEROUS HEAT IS FORECAST THROUGH THE END OF THE WEEK WITH HEAT INDICES ABOVE 105 EACH AFTERNOON. NEAR RECORD HIGH TEMPERATURES ARE EXPECTED ON THURSDAY AND FRIDAY. SCATTERED THUNDERSTORMS WILL OCCUR EACH AFTERNOON AND EVENING... THOUGH ONLY ISOLATED THUNDERSTORMS ARE EXPECTED ON THURSDAY. ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR THEIR AREA. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
522 PM EDT TUE AUG 9 2011
GAZ132-149-092200-
ATKINSON-COFFEE-
522 PM EDT TUE AUG 9 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME
NORTHWESTERN ATKINSON AND EXTREME SOUTHWESTERN COFFEE COUNTIES FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 600 PM
EDT...
AT 522 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF WILLACOOCHEE...
MOVING EAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL IMPACT MAINLY
RURAL AREAS OF THE INDICATED COUNTIES THROUGH 600 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER
INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3147 8315 3143 8302 3135 8308 3136 8311
3140 8314 3144 8314 3146 8316
TIME...MOT...LOC 2122Z 270DEG 5KT 3141 8308
ZAPPESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 548 PM EDT TUE AUG 9 2011 GAZ136-092230- WAYNE- 548 PM EDT TUE AUG 9 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN WAYNE COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 630 PM EDT... AT 548 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER WAYNE COUNTY...OR 11 MILES SOUTHWEST OF GARDI...MOVING NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF THE INDICATED COUNTY THROUGH 630 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3151 8180 3140 8173 3135 8187 3141 8192 TIME...MOT...LOC 2148Z 238DEG 8KT 3140 8186 ZAPPE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 551 PM EDT TUE AUG 9 2011 GAZ150-163-092230- CLINCH-WARE- 551 PM EDT TUE AUG 9 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN WARE AND CENTRAL CLINCH COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 630 PM EDT... AT 551 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF ARGYLE TO 9 MILES SOUTH OF ARGYLE...MOVING NORTHEAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ARGYLE AND MANOR THROUGH 630 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3123 8263 3101 8247 3090 8262 3111 8277 TIME...MOT...LOC 2151Z 210DEG 12KT 3112 8271 3097 8261 ZAPPE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
557 PM EDT TUE AUG 9 2011
GAZ132-133-092245-
COFFEE-JEFF DAVIS-
557 PM EDT TUE AUG 9 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN JEFF
DAVIS AND NORTHERN COFFEE COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 645 PM EDT...
AT 557 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF HAZLEHURST TO 12 MILES WEST OF SNIPESVILLE...MOVING EAST AT 15
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
HAZLEHURST AND SNIPESVILLE THROUGH 645 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.
LAT...LON 3197 8243 3193 8243 3169 8285 3173 8300
3179 8299 3179 8287 3187 8278 3186 8276
3191 8269 3193 8268 3193 8262 3197 8255
3195 8250 3197 8250
TIME...MOT...LOC 2157Z 282DEG 15KT 3196 8244 3176 8292
ZAPPESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
611 PM EDT TUE AUG 9 2011
GAZ133>135-092300-
APPLING-BACON-JEFF DAVIS-
611 PM EDT TUE AUG 9 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN JEFF
DAVIS...WESTERN APPLING AND NORTHWESTERN BACON COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 700 PM EDT...
AT 611 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES EAST OF DENTON...OR 10 MILES
SOUTH OF HAZLEHURST...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND DENTON AND BAXLEY THROUGH 700 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER
INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3177 8231 3158 8251 3163 8263 3167 8263
3167 8274 3171 8283 3181 8265
TIME...MOT...LOC 2211Z 286DEG 12KT 3172 8263
ZAPPESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
622 PM EDT TUE AUG 9 2011
GAZ133-135-092315-
APPLING-JEFF DAVIS-
622 PM EDT TUE AUG 9 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN JEFF
DAVIS AND NORTHERN APPLING COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 715 PM EDT...
AT 622 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM PLANT HATCH TO 5
MILES WEST OF GRAHAM...MOVING EAST AT 20 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PLANT HATCH...GRAHAM...
PINE GROVE...BAXLEY AND SURRENCY THROUGH 715 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER INTENSIFICATION OCCURS
A WARNING MAY BE REQUIRED.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3194 8234 3194 8228 3191 8222 3190 8211
3187 8211 3184 8206 3182 8209 3178 8210
3178 8209 3177 8213 3175 8213 3172 8217
3180 8264 3196 8238
TIME...MOT...LOC 2222Z 270DEG 18KT 3194 8231 3182 8254
ZAPPEThe Robins AFB radar (KJGX), 114 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
1 lightning, 1 heavy rain. Local standard time, as filed.
Lightning caused a tree fire on 31 Sparrow Lane in Hazlehurst.
Piney Bluff Road was washed out and closed due to heavy rainfall. Radar estimated that around 3 inches in one hour fell near the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329641, 329639.